Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 65, NWS Tucson, AZ

August 13, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 13, 2008, 10:56 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2008, 10:56 PM MST (05:56 UTC)
Expired
Aug 14, 2008, 1:00 AM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 124 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 140556
FFWTWC
AZC019-140800-
/O.NEW.KTWC.FF.W.0065.080814T0556Z-080814T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1056 PM MST WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND NORTHERN PORTIONS OF THE TOHONO OODHAM NATION IN
  SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF SELLS...

* UNTIL 100 AM MST

* AT 1045 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  ANOTHER AREA OF STRONG THUNDERSTORMS PUSHING INTO CENTRAL PORTIONS
  OF THE TOHONO OODHAM NATION. ADDITIONAL RAINFALL UP TO 2 INCHES
  IS POSSIBLE OVER AREAS THAT RECEIVED BETWEEN 1 AND 2 INCHES
  EARLIER IN THE EVENING.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SIL NAKYA WASH...SAN LUIS WASH...SANTA ROSA WASH...AGUIRRE WASH...GU
ACHI WASH...SAN SIMON WASH...QUIJOTOA WASH...KO VAYA WASH...SIKUL
HIMATK WASH...PAN WASH...SELLS WASH...GU OIDAK WASH...SAN JUAN
WASH...MURK KUI WASH...VAMORI WASH...COMOBABI WASH...ALI MOLINA
WASH...ANEGAM WASH...TIRO WASH, EL...HOUSE WASH...ANEGAN WASH AND
SAN VICENTE WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...HIGHWAYS...ROADS...AND OTHER LOW LYING AREAS.

LAT...LON 3243 11224 3243 11167 3186 11165 3189 11217

$$

MEYER
1 follow-up statement
000 
WGUS75 KTWC 140634
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1134 PM MST WED AUG 13 2008

AZC019-140800-
/O.CON.KTWC.FF.W.0065.000000T0000Z-080814T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1134 PM MST WED AUG 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MST FOR 
CENTRAL AND NORTHERN PORTIONS OF THE TOHONO OODHAM NATION...

AT 1125 PM MST...SHOWERS AND THUNDERSTORMS CONTINUED ACROSS CENTRAL 
AND NORTHERN PORTIONS OF THE TOHONO OODHAM NATION. ADDITIONAL 
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES HAVE FALLEN ACROSS AREAS 
MAINLY NORTH OF SELLS...AS WELL AS ALONG HIGHWAY 86 BETWEEN SELLS 
AND COVERED WELLS. THIS IS ON TOP OF SIMILAR AMOUNTS WERE NOTED 
EARLIER IN THE EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SELLS...COVERED WELLS...AND SANTA ROSA.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SIL NAKYA 
WASH...SAN LUIS WASH...SANTA ROSA WASH...AGUIRRE WASH...GU ACHI 
WASH...SAN SIMON WASH...QUIJOTOA WASH...KO VAYA WASH...SIKUL HIMATK 
WASH...PAN WASH...SELLS WASH...GU OIDAK WASH...SAN JUAN WASH...MURK 
KUI WASH...VAMORI WASH...COMOBABI WASH...ALI MOLINA WASH...ANEGAM 
WASH...TIRO WASH, EL...HOUSE WASH...ANEGAN WASH AND SAN VICENTE WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...HIGHWAYS...ROADS...AND OTHER LOW LYING AREAS.

LAT...LON 3243 11224 3243 11167 3186 11165 3189 11217

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:20 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 13, 9:20 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 PM MST WED AUG 13 2008

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO
FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK.
HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...IT TOOK A WHILE WITH THE CLOUD COVER RETARDING
HEATING...BUT THE ACTIVE EVENING WE HAD BEEN EXPECTING FINALLY
MATERIALIZED. AT 0420Z...KEMX WSR-88D SHOWED THUNDERSTORMS MOST
NUMEROUS IN EASTERN PINAL AND PIMA COUNTIES. OUTFLOW INTERACTIONS
WILL LIKELY KEEP RENEWED THUNDERSTORM DEVELOPMENT GOING FOR AWHILE
INTO THE NIGHT...HELPED ALONG BY THE DIFFLUENCE ALOFT AND INCREASED
MOISTURE AND DYNAMICS. NUMEROUS REPORTS OF URBAN FLOODING...POWER
OUTAGES...TREE DAMAGE...AND HAIL RECEIVED AROUND THE TUCSON METRO
AREA THIS EVENING. TRAINED SPOTTERS HAVE REPORTED WIND GUSTS TO NEAR
60 MPH ALONG WITH TREE DAMAGE...ALONG WITH LARGE QUANTITIES OF PEA
TO PENNY SIZE HAIL. STORM REPORTS WERE CONCENTRATED ON THE EAST SIDE
OF THE METRO...NEAR THE RIVER AND SWAN AREA. 1.55 INCHES OF RAIN
RECORDED AT SPEEDWAY AND COUNTRY CLUB..IN ABOUT 30 MINUTES TIME.

NOT MUCH TIME TO LOOK AT THURSDAY...BUT TOMORROWS CONVECTIVE
OUTCOME WILL HEAVILY DEPEND ON HOW WELL THE ATMOSPHERE CAN RECOVER
FROM CURRENT CONVECTION. IT DOES APPEAR CONVECTIVE CHANCES WILL WANE
LATE THIS WEEK INTO THE WEEKEND AS DRIER NORTHWEST FLOW DEVELOPS
OVER ARIZONA IN RESPONSE TO UNUSUAL AUGUST LOW DROPPING INTO THE
PLAINS.

&&

.AVIATION...SCATTERED THUNDERSTORMS NEAR THE KTUS TAF SITE THIS
EVENING...WITH THUNDERSTORMS GRADUALLY DIMINISHING IN COVERAGE
OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS
EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

TURNER

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 13, 8:46 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
846 PM MST WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             6 NNE TUCSON            32.31N 110.90W
08/13/2008  E0.75 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZED HAIL AT RIVER AND
            SWAN. ESTIMATED WINDS TO 60 MPH WITH TREE DAMAGE. POWER
            OUTAGE IN THE CATALINA FOOTHILLS.

&&

BTURNER
Local storm report, Aug 13, 8:53 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
853 PM MST WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 ESE TUCSON            32.23N 110.90W
08/13/2008  M0.50 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LARGE QUANTITIES OF PEA TO
            MARBLE SIZE HAIL.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 13, 7:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 13, 8:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 13, 8:36 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 13, 8:39 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 8:51 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 13, 9:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 13, 10:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 10:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 14, 12:20 AM MSTFlash Flood WarningTWCPima115 min
Aug 14, 12:41 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 14, 12:46 AM MSTFlash Flood WarningTWCPima119 min
Aug 14, 1:38 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 14, 1:48 PM MSTFlash Flood WarningTWCCochise117 min
Aug 14, 2:17 PM MSTFlash Flood WarningTWCCochise118 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.